Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 250, NWS Blacksburg, VA

July 5, 2012Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 5:01 PM EDT for Pittsylvania County, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 5:01 PM EDT (21:01 UTC)
Expired
Jul 5, 2012, 6:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:15 PM EDTTSTM WND DMGClimax, VAVIEWER REPORTED LARGE OAK TREE FELL AND BENT SOME OF THE CORN CROP. TIME ESTIMATED BY RADAR.
Jul 5, 5:40 PM EDTHAIL 16 Ne Callands, VAGREEN POND ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS51 KRNK 052101
SVRRNK
VAC143-052200-
/O.NEW.KRNK.SV.W.0250.120705T2101Z-120705T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR AJAX...OR NEAR PENHOOK...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AJAX...
  PITTSVILLE...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3690 7963 3704 7959 3704 7957 3705 7954
      3701 7948 3702 7946 3703 7948 3705 7948
      3705 7942 3683 7943
TIME...MOT...LOC 2101Z 326DEG 8KT 3699 7956

$$

RCS
4 follow-up statements
092 
WWUS51 KRNK 052103
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUL 5 2012

VAC143-052200-
/O.CON.KRNK.SV.W.0250.000000T0000Z-120705T2200Z/
PITTSYLVANIA VA-
503 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL PITTSYLVANIA COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AJAX...OR NEAR PENHOOK...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  AJAX...
  PITTSVILLE...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3690 7963 3704 7959 3704 7957 3705 7954
      3701 7948 3702 7946 3703 7948 3705 7948
      3705 7942 3683 7943
TIME...MOT...LOC 2103Z 326DEG 8KT 3699 7956

$$

RCS
826 
WWUS51 KRNK 052124
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT THU JUL 5 2012

VAC143-052200-
/O.CON.KRNK.SV.W.0250.000000T0000Z-120705T2200Z/
PITTSYLVANIA VA-
524 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL PITTSYLVANIA COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLIMAX...OR 7 MILES NORTHWEST OF CHATHAM...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3690 7963 3697 7960 3697 7942 3683 7943
TIME...MOT...LOC 2124Z 327DEG 6KT 3689 7947

$$

RCS
999 
WWUS51 KRNK 052138
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU JUL 5 2012

VAC143-052200-
/O.CON.KRNK.SV.W.0250.000000T0000Z-120705T2200Z/
PITTSYLVANIA VA-
538 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL PITTSYLVANIA COUNTY...

AT 538 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLIMAX...OR 6 MILES NORTHEAST
OF CALLANDS. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3688 7956 3694 7955 3694 7943 3684 7945
      3685 7948
TIME...MOT...LOC 2139Z 225DEG 1KT 3688 7950

$$

RCS
746 
WWUS51 KRNK 052150
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT THU JUL 5 2012

VAC143-052201-
/O.EXP.KRNK.SV.W.0250.000000T0000Z-120705T2200Z/
PITTSYLVANIA VA-
550 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSYLVANIA COUNTY
EXPIRES AT 600 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3688 7956 3694 7955 3694 7943 3684 7945
      3685 7948
TIME...MOT...LOC 2151Z 225DEG 1KT 3688 7950

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:07 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 5, 4:07 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU JUL 5 2012

.SYNOPSIS...
A HOT UPPER HIGH WILL CONTINUE OOZING EAST THROUGH THE WEEKEND. AN
UNSTABLE ATMOSPHERE COMBINED WITH WEAK UPPER LEVEL DISTURBANCES
AND THUNDERSTORM OUTFLOW WILL KEEP RAIN IN THE FORECAST THROUGH
THE WEEKEND. A COLD FRONT IS EXPECTED AT THE BEGINNING OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 330 PM EDT THURSDAY...

WILL BE CANCELING WEST VA COUNTIES FROM THE WATCH...AND COUNTIES
JUST TO THE SOUTH IN SW VA CAN BE CLEARED SOON. CONSIDERING THE
AIRMASS IS UNTOUCHED ALONG THE EASTERN FRINGE OF THE WATCH...WILL
LET IT GO FOR NOW. THICKER CLOUDS HAVE STAYED JUST WEST OF ROANOKE
AND SOME ISOLATED CELLS ARE DEVELOPING NEARBY ALONG THE
SOUTHEASTERLY MOVING OUTFLOW BOUNDARY ATTM. ONCE LINE GETS THROUGH
NW NC THE SEVERE THREAT WILL HAVE ENDED AND IS PRETTY MUCH FINISHED
ACROSS EXTREME SW VA. ADDITIONAL DEVELOPMENT ACROSS SOUTHERN
MICHIGAN RIGHT NOW...AND THIS DEVELOPING CLUSTER MAY JOG A LITTLE
FURTHER EAST...IN A SSE DIRECTION INTO LATE THIS EVENING. AIRMASS
HAS BEEN STABILIZED ACROSS MUCH OF WEST VA SO THIS CLUSTER MAY HIT A
WALL IF IT TRIES TO CROSS. ANY CLUSTERS THOUGH WHICH TAKE MORE OF AN
EASTERLY ROUTE THROUGH WESTERN PA AND THEN INTO NORTHERN VA AND THE
WEST VA PANHANDLE MAY POSE A THREAT TO THE SOUTHERN SHENANDOAH AND
CLOSER TO THE SPINE OF THE BLUE RIDGE IN VIRGINIA LATE TONIGHT.
STILL HAS A LONG WAY TO GO THOUGH.

WHATEVER COMES OUT OF PENNSYLVANIA LATE TONIGHT AGAIN MAY SERVE AS A
FOCUS FOR STORMS ON FRIDAY...ALTHOUGH STEERING WINDS FIELDS ARE
WEAKER AND MORE DISPARATE THAN TODAY. THUS PLACED HIGHEST POPS ALONG
NW NC AND EXTREME SW VA FOR NOW...ALTHOUGH CONFIDENCE IS LOW
CONSIDERING POOR PERFORMANCE OF THE LOCAL MODELS WITH REGARDS TO
TODAY'S EVENT. TEMPS SHOULD BE SIMILAR FRIDAY PERHAPS A FEW DEGREES
WARMER WITH H85 TEMPS NEAR 24C. ANOTHER HEAT ADVISORY MAY BE
NECESSARY ACROSS THE EXTREME SE. THE SOUTHSIDE AND NC PIEDMONT
SHOULD CROSS 100F AGAIN WITH HEAT INDICES NEAR 105F.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 400 PM THURSDAY...

HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.

SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.

WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.

HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO  UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.

SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT THURSDAY...

MODELS/ENSEMBLES REMAIN AGREEABLE WITH THE LARGE SCALE PATTERN BUT
DISPLAY SOME DETAIL DIFFS THAT TYPICALLY HAVE LOW PREDICTABILITY.
EXPECT A MEAN RIDGE ALOFT TO PRESIDE OVER THE ROCKIES AND VICINITY
WHILE  ALASKA MAY REACH WRN CANADA AND UPSTREAM FLOW STREAMS INTO
THE OVERALL TROF.  MEANWHILE TROFFING WILL SETTLE OVER THE NERN
QUADRANT OF THE NATION DAYS 3-5 SUN-TUE... WITH DIFFS IN TROF
AMPLITUDE IMPACTING THE EXACT LATITUDE OF THE LEADING SFC FRONT.
GUIDANCE IS NOW INDICATING THAT THE STRONG RIDGE OVER THE ATLC MAY
TRY TO BUILD WWD BY WED-THU... SERVING TO WEAKEN THE NERN TROF ALOFT
AND STALL THE SFC FRONT.  THE ERN PART OF THE FRONT MAY EVEN BEGIN
TO LIFT NWD AS A WARM FRONT LATE NEXT WEEK.

UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.

SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 142 PM EDT THURSDAY...

IMPRESSIVE BOW ECHO ON TOP OF BLF...WITH POTENTIAL GUSTS TO 60KTS
OVER THE NEXT 20 MINUTES. ISOLATED STORMS MAY ALSO FROM AHEAD OF
THE MAIN LINE TO BCB/ROA ALTHOUGH THE MAIN LINE MAY JUST MISS TO
THE SW. LWB ALSO APPEARS TO HAVE ESCAPED THE STRONGEST PUNCH OF
WINDS ATTM. FURTHER EAST LYH/DAN MAY DEAL WITH ISOLATED STORMS
LATER THIS AFTERNOON. FIGURES TO BE A BREAK IN THE ACTION LATE
THIS AFTERNOON...WITH POTENTIALLY MORE STORMS THIS EVENING AS
ANOTHER CLUSTER IS MOVING SOUTH OFF OF LAKE ERIE. THIS CLUSTER MAY
MOVE A LITTLE FURTHER EAST TONIGHT THAN CURRENT LINE. WET GROUND
AT LWB/BLF MAKES IFR VIS/CIG MORE LIKELY THAN USUAL. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...AND WILL BE WATCHING FOR ANY
CLUSTERS MOVING SOUTH OUT OF PENNSYLVANIA POSSIBLY AFFECTING
CENTRAL AND WESTERN VA.

THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.

     JULY 5TH             JULY 6TH        JULY 7TH
     RECORD HIGH         RECORD HIGH     RECORD HIGH
ROA   100/1999              100/1999        101/1930
LYH    98/1999               98/2010         98/2010
DAN   101/1966              102/1990        104/2010
BCB    93/1966               94/2010         94/2010
BLF    90/1993               92/2010         92/2010

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
     059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...JC/PM
LONG TERM...JC/PM
AVIATION...KM/NF
CLIMATE...WP
EQUIPMENT...PM
Hazardous weather outlook, Jul 5, 4:02 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT THU JUL 5 2012

NCZ005-VAZ019-020-023-024-033>035-043-062015-
ROCKINGHAM-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-HENRY-
402 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STORMS ARE EXPECTED THIS EVENING...A FEW OF WHICH MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ006-VAZ044>047-058-059-062015-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
402 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG
TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN
ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAIN IS POSSIBLE AS WELL.

ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON
TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL
REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED
ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE. HEAT INDICES MAY ONCE AGAIN
CROSS 105F THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>004-018>020-VAZ009>018-022-032-062015-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
PATRICK-
402 PM EDT THU JUL 5 2012

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH
THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
CONCERNS...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-WVZ042>045-062015-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
402 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 4:34 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT THU JUL 5 2012

VAZ033-034-052115-
BEDFORD VA-FRANKLIN VA-
434 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MONETA...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE
YOUR VESSEL.

THIS STORM WILL BE NEAR SOUTHERN SMITH MOUNTAIN LAKE AROUND 440 PM
AND WESTERN SMITH MOUNTAIN LAKE AROUND 450 PM.

LAT...LON 3704 7987 3717 7965 3708 7953 3704 7954
      3704 7959 3690 7963 3689 7964

PC
Local storm report, Jul 5, 4:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     5 E MADISON             36.37N 79.89W
07/05/2012                   ROCKINGHAM         NC   911 CALL CENTER

            TWO TREES DOWN ON BALD HILL ROAD

&&

FISHER
Special weather statement, Jul 5, 4:37 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT THU JUL 5 2012

NCZ005-006-VAZ044-052100-
CASWELL NC-PITTSYLVANIA VA-ROCKINGHAM NC-
437 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MAYFIELD. THIS
STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MAYFIELD AROUND 450 PM AND RUFFIN AROUND 500
PM.

LAT...LON 3624 7964 3624 7968 3656 7971 3660 7949
      3626 7935 3624 7946 3625 7947 3625 7953
      3624 7954 3624 7963

RCS
Local storm report, Jul 5, 4:41 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     5 E MADISON             36.39N 79.89W
07/05/2012                   ROCKINGHAM         NC   911 CALL CENTER

            TREES DOWN ON PLANTERS ROAD

&&

FISHER
Local storm report, Jul 5, 4:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 WSW MOUNTAIN PARK     36.35N 80.93W
07/05/2012                   WILKES             NC   911 CALL CENTER

            LARGE LIMB DOWN ON SOUTH CENTER CHURCH ROAD

&&

SK
Local storm report, Jul 5, 4:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             6 SE GRETNA             36.90N 79.29W
07/05/2012  E1.00 INCH       PITTSYLVANIA       VA   PUBLIC

            CHALK LEVEL ROAD

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:48 AM EDTHeat AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more16 hr
Jul 5, 9:56 AM EDTSpecial Weather StatementRNKGiles34 min
Jul 5, 10:28 AM EDTSpecial Weather StatementRNKBland, Pulaski47 min
Jul 5, 11:04 AM EDTSpecial Weather StatementRNKBland, Wythe56 min
Jul 5, 11:12 AM EDTSevere Thunderstorm WarningRNKBland, Wythe48 min
Jul 5, 11:48 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax51 min
Jul 5, 12:58 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell92 min
Jul 5, 1:38 PM EDTSpecial Weather StatementRNKSmyth, Wythe52 min
Jul 5, 1:44 PM EDTSevere Thunderstorm WarningRNKGiles44 min
Jul 5, 1:57 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Wythe93 min
Jul 5, 2:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min
Jul 5, 3:02 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jul 5, 3:19 PM EDTSpecial Weather StatementRNKCity of Roanoke56 min
Jul 5, 4:00 PM EDTSpecial Weather StatementRNKCity of Roanoke60 min
Jul 5, 4:02 PM EDTSpecial Weather StatementRNKPittsylvania58 min
Jul 5, 4:20 PM EDTSevere Thunderstorm WarningRNKPittsylvania55 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke35 min
Jul 5, 4:33 PM EDTSevere Thunderstorm WarningRNKAppomattox31 min
Jul 5, 4:34 PM EDTSpecial Weather StatementRNKFranklin41 min
Jul 5, 4:46 PM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
Jul 5, 5:36 PM EDTSpecial Weather StatementRNKCity of Danville54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.